Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 98, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 15, 2002, 5:35 PM EDT for Kershaw County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2002, 5:35 PM EDT (21:35 UTC)
- Expired
- Aug 15, 2002, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WUUS52 KCAE 152135
SVRCAE
SCC055-152215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT THU AUG 15 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT.
* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES WEST OF CAMDEN..MOVING NORTHEAST AT 15
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DEKALB
LAT...LON 3434 8091 3417 8083 3434 8039 3452 8052
LCV/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:37 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 15, 2:37 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 237 PM EDT THU AUG 15 2002 TONIGHT-SUNDAY DISCUSSION SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CAE CWA. LAPS SHOWS MOISTURE SURFACE FLUX CONVERGENCE TO GO ALONG WITH LIS -4 AND CAPES OF 2000. ALTHOUGH UPPER RIDGE BUILDS OVER THE AREA TONIGHT... EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. BERMUDA RIDGE BACK OVER AREA SATURDAY AND SUNDAY. LOW LEVEL MOISTURE WILL REMAIN AND AIRMASS WILL BE UNSTABLE ENOUGH WITH SURFACE HEATING IN THE AFTERNOON AND EVENING FOR SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD BE NEAR NORMAL WITH HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER 70S. EXTENDED DISCUSSION: UPPER RIDGE OVER AREA MONDAY AND TUESDAY BUT SHORT WAVE APPROACHES ALONG WITH A WEAK COLD FRONT WHICH WILL PROBABLY DIE OUT. WILL INCLUDE SLIGHT CHANCE AFTERNOON AND EVENING THUNDERSTORMS. AGAIN HIGHS AND LOWS IN THE LOWER 90S AND LOWER 70S RESPECTIVELY. SHORT WAVE IS GONE WEDNESDAY AND THURSDAY AS UPPER RIDGE TAKES HOLD AGAIN. MOSTLY SUNNY SKIES WITH LITTLE IN THE WAY OF CONVECTION BOTH DAYS AND HIGH TEMPERATURES SHOULD RISE AT LEAST TO THE MID 90S. FCSTID = 7 CAE 73 93 73 92 / 30 30 20 30 AGS 71 92 71 93 / 30 30 20 30 SSC 73 92 73 92 / 30 30 20 30 OGB 73 93 73 93 / 30 30 20 30 .CAE... GA...NONE. SC...NONE. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.